Utah, 2009Damaging Winds and High Wind in Utah, July 18 to 19, 2009
July 18 to 19, 2009 · NWS SLC · 3 events in 3 counties and zones
Strong gusty winds were observed in northern Utah on July 18th and 19th, both due to thunderstorms and virga.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gusty winds were observed in northern Utah on July 18th and 19th, both due to thunderstorms and virga.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 18, 2:28 PM MST, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 18, 2:28 PM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT SAT JUL 18 2009
.SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THE
WEEKEND. MOISTURE WILL BEGIN TO MOVE INTO THE REGION TODAY AND
INCREASE THROUGH SUNDAY...THEN REMAIN THROUGH MID WEEK.
&&
.DISCUSSION...HIGH PRESSURE REMAINS IN PLACE ACROSS THE REGION
THIS AFTERNOON. A NUMBER OF LOCATIONS ACROSS THE REGION HAVE
EXCEEDED 100F...WITH THE SALT LAKE CITY AIRPORT HIGH TEMPERATURE
AT 101F AT THIS TIME. ST GEORGE AWOS IS AT 111F CURRENTLY.
ISOLATED TO WIDELY SCATTERED HIGH BASED THUNDERSTORMS HAVE
DEVELOPED ACROSS SOUTHWEST UTAH AS WELL AS ALONG THE UTAH/NEVADA
BORDER. THESE THUNDERSTORMS WILL LIKELY AFFECT THE WESTERN THIRD
OF UTAH OVER THE NEXT SEVERAL HOURS. GIVEN THE VERY DRY SUBCLOUD
ENVIRONMENT PRESENT TODAY...A FEW THUNDERSTORMS MAY PRODUCE BRIEF
GUSTY WINDS THIS AFTERNOON AND EVENING.
MOISTURE WILL CONTINUE TO INCREASE SUNDAY ACROSS THE ENTIRE CWA.
THIS WILL HELP TO INCREASE THE COVERAGE OF THUNDERSTORMS TO MUCH
OF THE STATE TOMORROW. SEE THE FIRE WEATHER DISCUSSION FOR
ADDITIONAL DETAILS REGARDING THE POTENTIAL FOR DRY LIGHTNING.
GUSTY WINDS ARE POSSIBLE NEAR ANY OF THE STRONGER THUNDERSTORMS
TOMORROW WITH A CLASSIC INVERTED-V TYPE EVENT EXPECTED. ADDED
SPECIFIC GUSTY WIND WORDING TO ALL ZONES TOMORROW TO HIGHLIGHT THE
THREAT.
MOISTURE REMAINS IN PLACE FOR MUCH OF THE NEXT WEEK ACROSS THE
REGION...ALTHOUGH THE GFS AND THE EC STILL DIFFER IN THE
EXTENT/DURATION OF THE MOISTURE SURGE. INCREASED POPS IN THE
EXTENDED A BIT TO MATCH THE MORE CONSISTENT EC SOLUTION.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING. NORTHWEST WINDS ARE EXPECTED TO SHIFT TO THE SOUTHEAST
BETWEEN 04Z AND 06Z. THERE IS A 30 PERCENT CHANCE OF A PERIOD OF
ERRATIC WINDS CAUSED BY NEARBY THUNDERSTORMS BEFORE 03Z.
&&
.FIRE WEATHER...A RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE
ACROSS THE REGION THROUGHOUT MUCH OF THE UPCOMING WEEK. A
WEAK DISTURBANCE MOVING THROUGH THIS HIGH WILL LIKELY SWITCH
RIDGELINE WINDS TO THE WEST SUNDAY AFTERNOON. HIGH BASED MOISTURE
WILL CONTINUE TO INCREASE TONIGHT THROUGH SUNDAY. LIGHTNING
COVERAGE IS EXPECTED TO REMAIN ISOLATED ACROSS THE WESTERN VALLEYS
THIS EVENING...BUT IS EXPECTED TO INCREASE IN COVERAGE SUNDAY WITH
THE PASSAGE OF THIS DISTURBANCE. GIVEN THE DRY LOW LEVELS IN
PLACE...DRY LIGHTNING AND STRONG WINDS WILL BE POSSIBLE WITH ANY
STORMS WHICH DEVELOP THROUGH SUNDAY. MOISTURE IS EXPECTED TO
REMAIN IN PLACE THROUGHOUT MUCH OF THE UPCOMING WEEK...RESULTING
IN A CONTINUED THREAT FOR SHORES AND THUNDERSTORMS. THESE STORMS
WILL LIKELY TRANSITION FROM DRY TO WET EITHER MONDAY OR TUESDAY
AS THE LOW LEVELS CONTINUE TO MOISTEN. THIS MOISTENING WILL ALSO
RESULT IN BETTER OVERNIGHT RH RECOVERY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM NOON SUNDAY TO MIDNIGHT MONDAY FOR
UTZ002-UTZ003-UTZ004-UTZ005-UTZ012-UTZ015-UTZ016-UTZ019-
UTZ020-UTZ021.
WY...NONE.
&&
KRUSE/SEAMAN/TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Jul 18, 5:14 AM MST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 AM MDT SAT JUL 18 2009
UTZ001>016-019>021-517-518-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
614 AM MDT SAT JUL 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
HOT WEATHER WILL CONTINUE ACROSS THE OUTLOOK AREA AGAIN TODAY.
ISOLATED THUNDERSTORMS ARE FORECAST FOR THE SOUTHERN MOUNTAINS AND
MAY EXTEND NORTH ALONG THE NEVADA BORDER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE IS FORECAST TO SPREAD INTO THE AREA SUNDAY AND PERSIST
THROUGH MUCH OF THE WEEK. THIS WILL COOL TEMPERATURES OFF A BIT
BUT WILL ALSO BRING GREATER COVERAGE OF HIGH BASED THUNDERSTORMS
ON SUNDAY. THE PRIMARY THREAT FROM THESE WILL BE LIGHTNING AND
STRONG GUSTY WINDS CREATING HAZARDOUS FIRE WEATHER CONDITIONS.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
OUTLOOK AREA MONDAY THROUGH FRIDAY. THE STORMS ON THESE DAYS WILL
BRING A BETTER CHANCE OF RAIN...WITH A FEW PRODUCING LOCALLY HEAVY
RAIN. THIS WILL CREATE A THREAT OF ISOLATED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 18, 4:02 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SAT JUL 18 2009
UTZ005-190000-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
502 PM MDT SAT JUL 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND TOOELE
COUNTIES UNTIL 600 PM MDT...
AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF WEST WENDOVER TO 17 MILES SOUTHWEST OF DUGWAY...AND MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING. THESE STORMS WILL CAUSE
SIGNIFICANT CROSS WINDS ON THE STRETCH OF INTERSTATE 80 FROM
WENDOVER TO 40 MILES EAST OF WENDOVER. THIS WILL ESPECIALLY IMPACT
HIGH PROFILE VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
DUGWAY...
KNOLLS AND CLIVE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4121 11405 4132 11392 4038 11252 3998 11300
4069 11405
TIME...MOT...LOC 2300Z 222DEG 19KT 4092 11423 4011 11301
MTSpecial weather statement, Jul 18, 4:04 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 PM MDT SAT JUL 18 2009
UTZ015-016-517-518-190000-
CENTRAL MOUNTAINS UT-SOUTHERN MOUNTAINS UT-SOUTHWEST UTAH UT-WEST
CENTRAL UTAH UT-
504 PM MDT SAT JUL 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MILLARD...
SOUTHWESTERN SEVIER...EASTERN BEAVER AND NORTHWESTERN PIUTE COUNTIES
UNTIL 600 PM MDT...
AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
GUSTY SHOWERS AND THUNDERSTORMS ALONG INTERSTATE 15 FROM FILMORE TO
BEAVER...MOVING SLOWLY NORTHEAST.
WIND GUSTS OF 40 TO 55 MPH HAVE BEEN OBSERVED WITH THIS ACTIVITY.
WINDS ALONG INTERSTATE 15 FROM BEAVER TO FILMORE WILL BE GUSTY AND
ERRATIC AND MAY PRODUCE STRONG CROSS WINDS AT TIMES. MOTORISTS
SHOULD USE CAUTION.
* LOCATIONS IMPACTED INCLUDE...
FILMORE...
BEAVER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3908 11254 3894 11220 3817 11249 3815 11290
TIME...MOT...LOC 2302Z 225DEG 20KT 3852 11259
ROGOWSKI
Special weather statement, Jul 18, 5:02 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 PM MDT SAT JUL 18 2009
UTZ003-005-190100-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-SALT LAKE AND TOOLE VALLEYS
UT-
602 PM MDT SAT JUL 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND TOOELE
COUNTIES UNTIL 700 PM MDT...
AT 600 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF MONTELLO TO DUGWAY...AND MOVING NORTHEAST AT 15 MPH. AUTOMATED
WEATHER OBSERVATIONS INDICATE WIND GUSTS BETWEEN 35 AND 45 MPH SO
FAR IN ASSOCIATION WITH THESE STORMS.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
DANGEROUS CLOUD-TO-GROUND LIGHTNING. THESE STORMS WILL CAUSE
SIGNIFICANT CROSS WINDS ON THE STRETCH OF INTERSTATE 80 FROM
WENDOVER TO 40 MILES EAST OF WENDOVER. THIS WILL ESPECIALLY IMPACT
HIGH PROFILE VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
LUCIN...
CLIVE...
CLOVER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4153 11405 4166 11385 4035 11230 4009 11271
4066 11400
TIME...MOT...LOC 0000Z 229DEG 11KT 4138 11408 4022 11269
MTThunderstorm Wind, Tooele
- When
- July 18, 7:15 PM MST to 7:30 PM MST
- Where
- Tooele County, 1.96 mi WNW of Pehrson Station
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -112.385
The Vernon Hill sensor recorded a maximum wind gust of 76 mph.
Thunderstorm Wind, Box Elder
- When
- July 19, 5:10 PM MST
- Where
- Box Elder County, 0.52 mi W of Howell Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.770, -112.440
A 60 mph wind gust was recorded at the I-84 at White's Valley sensor.
High Wind, Great Salt Lake Desert and Mountains
- When
- July 19, 6:45 PM MST to 7:15 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
The Camel Back Mountain sensor in the Dugway mesonet recorded a maximum wind gust of 75 mph associated with virga.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 18, 20091 death · $20,000 · 56 kt wind · 6 events
- Heat in Nevada, July 18, 20091 death · 1 event
- Rip Current in New York, July 18, 20091 death · 1 event
- Hail and Damaging Winds in Texas, July 18 to 19, 2009$280,000 · 2.5 in hail · 8 events
- Damaging Wind and Lightning Strike in Texas, July 18, 2009$105,000 · 2 events
- Damaging Wind in Arizona, July 18, 2009$100,000 · 61 kt wind · 1 event
- Lightning Strike in Arizona, July 18, 2009$100,000 · 1 event
- Hail and Damaging Wind in Texas, July 18, 20092.75 in hail · 27 events
- Tornado and Hail in New Mexico, July 18, 2009$18,000 · EF0 · 7 events
- Damaging Wind in Arizona, July 18, 2009$20,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, July 18, 2009$3,000 · 1.75 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 18 to 19, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190440, 190174, 190441.